Texas, 2016

Damaging Wind in Texas, August 12, 2016

August 12, 2016 · NWS SJT · 1 event in 1 county or zone

An isolated thunderstorm most likely resulted in a microburst that damaged several power poles near Tuscola.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An isolated thunderstorm most likely resulted in a microburst that damaged several power poles near Tuscola.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 12, 11:42 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 12, 11:42 AM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
1242 PM CDT FRI AUG 12 2016

.AVIATION...
/18Z TAFS/

VFR conditions will prevail for most of the period across West
Central Texas terminals. However, showers and storms will be on
the increase tonight and Saturday morning as a cold front moves
into the area. Convection will be scattered, and trying to pin
down exactly when and where each storm will develop is just about
impossible more than a couple hours in advance. Will continue the
idea of using VCTS and VCSH to cover much of the time period, and
will then update as needed.

&&

.PREV DISCUSSION... /issued 628 AM CDT FRI AUG 12 2016/

AVIATION...
/12Z TAFS/

Expect mainly VFR conditions at the terminals for the next 24
hours. Scattered to numerous thunderstorms will develop across
much of West Central Texas this afternoon and tonight due to
abundant tropical moisture and a cool front moving into the area.
Going with VCTS and the terminals from 21Z to 06Z for now, and
wait for later radar trends. The winds will shift from the south
to northeast after frontal passage and the speeds will be around
10 knots.

PREV DISCUSSION... /issued 330 AM CDT FRI AUG 12 2016/

SHORT TERM...
(Today and Tonight)

The weather looks interesting the next 24 hours as there a chance of
showers and thunderstorms mainly this afternoon and tonight. The
combination of increasing tropical moisture(PW values of 1.75 to 2
inches) and a cool front/outflow boundaries moving south into West
Central Texas will be the ingredients for rainfall. The Hi Res
models indicate scattered convection developing this afternoon
across mainly the northern 2/3 of the area. The showers and storms
will continue tonight across much of the area and increase Pops to
likely across much of the Big Country and northwest Concho valley,
with slight chance to chance Pops further south. The main hazards
from storms will be wind gusts to 50 mph due to pulse type nature
and dangerous lightning. Also, locally heavy rainfall is possible.

For temperatures, one more hot day with highs in the upper 90s to
around 103. Also, going with a heat advisory across the eastern 2/3
of the Big Country, much of the Concho Valley and Coleman county as
heat index values this afternoon will be 105 to 106. Overnight lows
will be in the 70s.

21

LONG TERM...
(Saturday through Thursday)

A cold front will be in the vicinity of West Central Texas on
Saturday, continuing the rain chances for much of the forecast area.
Precipitable water values will be near 2 inches, so locally heavy
rainfall will be possible. The better rain chances will slowly shift
south and east Saturday night, with the best PoPs across the
southeast counties. North winds of 10 to 15 mph along with the
expected cloud cover/precipitation will result in below normal
temperatures on Saturday. Highs will mainly be in the upper 80s to
lower 90s, with overnight lows in the upper 60s to lower 70s.

On Sunday, the best rain chances look to be across our southeast
counties, with rain chances decreasing as you head northwest. Highs
on Sunday will continue to be below seasonal normals, mainly in the
mid to upper 80s. Monday, models push the cold front into the Texas
Hill Country, shifting the best rain chances south and east of West
Central Texas. Still, at least scattered showers and thunderstorms
will be possible, with rain chances decreasing from southeast to
northwest. High temperatures will be in upper 80s to near 90.

Isolated to scattered showers and thunderstorms will remain possible
across West Central Texas for the middle to latter part of the week.
Good low level moisture will remain across the area along with the
upper level ridge centered across South Texas. At this point,
slight chance to low end chance PoPs were continued through most
of the rest of the extended forecast, although not everyone will
see rain every day. Highs through the rest of the extended
forecast will mainly be in the upper 80s to lower 90s, with
overnight lows in the upper 60s to lower 70s.

Daniels

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	101  74  90  71 /  40  60  50  30
San Angelo 	103  74  92  71 /  30  40  60  50
Junction 	102  76  94  73 /  20  20  60  60

&&

.SJT Watches/Warnings/Advisories...
Heat Advisory until 7 PM CDT this evening for Callahan-Coke-
Coleman-Haskell-Jones-Runnels-Shackelford-Taylor-Throckmorton-
Tom Green.

&&

07
Hazardous weather outlook, Aug 12, 1:25 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
225 PM CDT FRI AUG 12 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-131930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
225 PM CDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE
AFTERNOON AND INTO THE EVENING HOURS ACROSS WEST CENTRAL TEXAS.
ANY OF THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING. IN
ADDITION...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
LOCALIZED AREAS OF DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE SCATTERED STORMS WILL CONTINUE THROUGH THE WEEKEND, WITH
DANGEROUS LIGHTNING AND HEAVY RAINFALL THE MAIN THREATS.
HOWEVER...THE RAIN MAY BE HEAVY ENOUGH TO CREATE CONDITIONS WHERE
LOCALIZED FLASH FLOODING IS POSSIBLE...PARTICULARLY ACROSS CITY
STREETS AND OTHER LOW LYING AND FLOOD PRONE PORTIONS OF CITIES
SUCH AS SAN ANGELO...ABILENE...SWEETWATER...BROWNWOOD...AND BRADY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 12, 1:35 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
235 PM CDT FRI AUG 12 2016

TXZ072-122000-
TOM GREEN TX-
235 PM CDT FRI AUG 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TOM GREEN COUNTY
UNTIL 300 PM CDT...

AT 235 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GRAPE CREEK...
OR 10 MILES NORTHWEST OF SAN ANGELO. THIS STORM WAS NEARLY
STATIONARY.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  GRAPE CREEK AROUND 300 PM CDT.

LAT...LON 3146 10058 3157 10071 3166 10056 3154 10046
TIME...MOT...LOC 1935Z 289DEG 2KT 3154 10059
Special weather statement, Aug 12, 1:50 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
250 PM CDT FRI AUG 12 2016

TXZ049-054-113-127-122015-
JONES TX-FISHER TX-NOLAN TX-TAYLOR TX-
250 PM CDT FRI AUG 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FISHER...
NORTHWESTERN TAYLOR...NORTHERN NOLAN AND SOUTHWESTERN JONES COUNTIES
UNTIL 315 PM CDT...

AT 248 PM CDT...STRONG THUNDERSTORMS WERE LOCATED NEAR
SWEETWATER...AND 10 MILES NORTHEAST OF SWEETWATER. THESE STORMS WERE
NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
FISHER...NORTHWESTERN TAYLOR...NORTHERN NOLAN AND SOUTHWESTERN JONES
COUNTIES...INCLUDING THE FOLLOWING LOCATIONS: LAKE SWEETWATER...CAMP
BOOTHE OAKS...THE INTERSECTION OF HIGHWAY 70 AND RANCH ROAD 53...CAMP
BUTMAN AND THE INTERSECTION OF RANCH ROAD 608 AND HIGHWAY 147.

LAT...LON 3256 10001 3225 10013 3234 10057 3268 10018
TIME...MOT...LOC 1948Z 289DEG 2KT 3245 10035
Special weather statement, Aug 12, 2:02 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
302 PM CDT FRI AUG 12 2016

TXZ065-122030-
COKE TX-
302 PM CDT FRI AUG 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COKE COUNTY UNTIL
330 PM CDT...

AT 300 PM CDT...STRONG THUNDERSTORMS WERE LOCATED JUST WEST AND
ALSO 8 MILES SOUTHWEST OF ROBERT LEE...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL COKE
COUNTY...INCLUDING THE FOLLOWING LOCATIONS: THE INTERSECTION OF
HIGHWAY 208 AND RANCH ROAD 2662.

LAT...LON 3173 10068 3190 10060 3186 10042 3170 10049
TIME...MOT...LOC 2000Z 234DEG 6KT 3180 10057

The radar

The Dyess AFB radar (KDYX), 63 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
August 12, 2:03 PM CST
Where
Taylor County, 0.69 mi S of Tuscola
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.210, -99.800

A law enforcement official reported several power poles down by damaging thunderstorm winds just west and north of Tuscola. Radar showed a thunderstorm in the vicinity that most likely resulted in these damaging thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655814.